Utah, 2003

High Wind in Utah, February 16, 2003

February 16, 2003 · NWS SLC · 6 events in 6 counties and zones

A powerful winter storm brought damaging winds and some snow to Northern Utah. High winds and thunderstorms wreaked havoc as they move through the Wasatch Front.

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A powerful winter storm brought damaging winds and some snow to Northern Utah. High winds and thunderstorms wreaked havoc as they move through the Wasatch Front. A roof was partially blown off a restaurant and several trees and fences were blown over in Kaysville. Wind also damaged 3 jet bridges at the Salt Lake City International Airport. Some recorded wind gusts included 68 mph (59 kts) at Gunnison Island, 58 mph (50 kts) in West Valley City and 56 mph (48 mph) in Salt Lake City. Snow amounts in the mountains were 4-10 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 16, 10:20 AM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Feb 16, 10:20 AM MST, 1 hour 40 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1020 AM MST SUN FEB 16 2003

.SYNOPSIS...A PACIFIC COLD FRONT WILL MOVE ACROSS UTAH TODAY.
A COOL AND SOMEWHAT MOIST WESTERLY FLOW WILL FOLLOW FOR MONDAY.
THE NEXT PACIFIC WEATHER DISTURBANCE IS EXPECTED ON TUESDAY.

.DISCUSSION...INITIAL WAVE OF PRECIP ASSOCIATED WITH AN UPPER LEVEL
FRONT IS LIFTING THROUGH THE NRN ZONES AT THIS TIME WITH A BREAK IN
THE CLOUDS OVER WESTERN UT. COLD FRONT HAS PASSED ELKO NV AND IS ON
TRACK TO ARRIVE IN THE WASATCH FRONT MID TO LATE AFTERNOON. THERE
ARE A FEW EMBEDDED TSTMS IN THE FRONT AND I EXPECT A BURST OF HEAVY
PRECIP AS IT PASSES. HOWEVER...AS THE JET PUNCHES EASTWARD THROUGH
THE STATE AND THE ASSOCIATED SHORT WAVE SHEARS NEWD...PRECIP WITH
THE FRONT WILL BE SHORT LIVED AND I DONT SEE ENOUGH INSTABILITY
RIGHT BEHIND IT TO KEEP ANY POST FRONTAL SHOWERS GOING. SO SNOW
AMOUNTS MAY END UP BEING MARGINAL FOR ADVISORIES AND NEW ETA IS ALSO
INDICATING THIS WILL BE THE CASE. HAVE LEFT EVERYTHING IN EFFECT FOR
NOW ALTHO I DID ADJUST THE TIMING OF THE SNOW ADVISORY FOR THE MTNS N
OF I-80 TO MAKE IT GO INTO EFFECT RIGHT AWAY.

THE SOUTH MAY END UP GETTING MORE PRECIP TONIGHT AS THE FRONT STALLS
ACROSS SOUTHERN UT AND THE JET REMAINS OVER IT. MODELS DO SHOW
PERSISTENT LOW LEVEL CONVERGENCE TONIGHT INTO MON. CURRENT PACKAGE
IS TRENDING THIS WAY AND THAT LOOKS GOOD. UPDATED TO ADJUST SKY
COVER AND PRECIP TIMING FOR MOST OF THE WESTERN ZONES TODAY...LEFT
REST OF THE FORECAST AS IS FOR NOW.

SLC 661  CDC 554   WILENSKY

.SLC...WIND ADVSRY NRN MTNS TODAY...IDZ025 UTZ007>010
    ...SNOW ADVISORY NRN MTNS TODAY/TONIGHT IDZ025
       UTZ007>010.
Hazardous weather outlook, Feb 16, 6:15 AM MST, 5 hours 45 minutes before
IDZ024-025-UTZ001>021-WYZ021-171400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
615 AM MST SUN FEB 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

AN APPROACHING COLD FRONT WILL BRING PLENTY OF WIND TO THE WESTERN
VALLEYS AND MOUNTAINS TODAY.  LIGHT RAIN AHEAD OF THE FRONT WILL
TURN TO PERIODS OF HEAVY SNOW IN THE MOUNTAINS LATE TODAY THROUGH
TONIGHT...ESPECIALLY UP NORTH.  VALLEY LOCATIONS WILL STAY IN
RAIN OR RAIN AND SNOW MIXED.  ADVISORIES ARE UP FOR THE BOTH
CONCERNING THE WIND AND HEAVY SNOW.  SEE THE SLCNPWSLC AND SLCWSWSLC
FOR DETAILS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

A COUPLE OF FAST MOVING PACIFIC WEATHER DISTURBANCES WILL AFFECT
THE AREA TUESDAY AND AGAIN THURSDAY.  HIGH PRESSURE WILL RETURN
NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

WCJIN-WYSW

Event by event

6 high wind. Local standard time, as filed.

High Wind, Ne Box Elder T X Ne/W Weber/Davis

When
February 16, 12:00 PM MST to 6:00 PM MST
Where
Ne Box Elder T X Ne/W Weber/Davis forecast zone
Measured
68 kt (78 mph) measured gust
Property damage
$200,000
Reported by
GENERAL PUBLIC

High Wind, P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch

When
February 16, 12:00 PM MST to 6:00 PM MST
Where
P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC

High Wind, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder

When
February 16, 12:00 PM MST to 6:00 PM MST
Where
Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC

High Wind, W Salt Lake T X W/E Toole T X E

When
February 16, 12:00 PM MST to 6:00 PM MST
Where
W Salt Lake T X W/E Toole T X E forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$100,000
Reported by
GENERAL PUBLIC

High Wind, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
February 16, 12:00 PM MST to 6:00 PM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC

High Wind, W Utah T X Nw/P X E Juab

When
February 16, 12:00 PM MST to 6:00 PM MST
Where
W Utah T X Nw/P X E Juab forecast zone
Measured
58 kt (67 mph) estimated gust
Reported by
GENERAL PUBLIC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327979, 5327980, 5327981, 5327982, 5327983, 5327984.